Alert archive / Texas / Special Weather Statements in 2017

Special Weather Statement, NWS Fort Worth, TX

July 4, 2017Johnson County, Tarrant County, Texas

NWS Fort Worth, TX issued this special weather statement at Jul 4, 2017, 2:21 AM CDT for Johnson County, Tarrant County, Texas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2017, 2:21 AM CDT (07:21 UTC)
Expired
Jul 4, 2017, 2:45 AM CDT
In force
24 min
Issued by
NWS Fort Worth, TX

Counties Johnson County, TX, Tarrant County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 19 km from the middle of the area, began a volume at 07:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 7.4 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2017-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1429 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2017-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1429 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
1780 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

558 
WWUS84 KFWD 040721
SPSFWD

Special Weather Statement
National Weather Service Fort Worth TX
221 AM CDT TUE JUL 4 2017
 
TXZ118-133-040745-
Tarrant TX-Johnson TX-
221 AM CDT TUE JUL 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR JOHNSON AND TARRANT COUNTIES
UNTIL 245 AM CDT...

At 220 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Haltom City to near Oak Trail Shores. Movement
was southeast at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Fort Worth, Arlington, Grand Prairie, Mansfield, Euless, Bedford,
Grapevine, Haltom City, Keller, Hurst, Burleson, Cleburne, Southlake,
Watauga, Colleyville, Benbrook, Saginaw, White Settlement, Crowley
and Forest Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Brief heavy rainfall is also occurring with these storms, and may 
lead to localized flooding. Do not drive your vehicle through 
flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Seek a safe shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 500 AM CDT for
north central Texas.

LAT...LON 3298 9704 3255 9704 3255 9709 3226 9709
      3218 9747 3216 9751 3213 9751 3215 9757
      3218 9757 3217 9760 3220 9759 3220 9761
      3255 9762 3256 9755 3299 9754
TIME...MOT...LOC 0720Z 325DEG 26KT 3283 9729 3250 9789 

$$

30

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this special weather statement went out at Jul 3, 11:47 PM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, Jul 3, 11:47 PM CDT, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
1147 PM CDT Mon Jul 3 2017

.AVIATION...
/6Z TAFS/

We're continuing to monitor the southward progression of the
convective complex out of Oklahoma and into North Texas. While the
overall intensity of the line is expected to diminish with time,
it does appear likely that at least some thunderstorms will impact
the major airports over the next several hours. Based on radar
observations, we've made minor adjustments to the timing of
thunderstorms but generally expect them between 2-5 am. A wind
shift to the north will likely accompany the thunderstorms
followed by a few hours of light/variable winds. Southerly winds
should resume during the morning hours Tuesday. VFR cigs/vis are
expected to prevail outside of precipitation.

At Waco, thunderstorm chances are a little more uncertain but the
best chances appear to be during the mid morning hours. We'll
continue with a brief TEMPO for MVFR cigs between 10-14Z,
otherwise VFR conditions will prevail.

Finally, there is some decent model agreement with another round
of showers and thunderstorms late Tuesday night into Wednesday
morning along the Red River which could impact the Metroplex
airports once again.

Dunn

&&

.UPDATE... /Issued 838 PM CDT Mon Jul 3 2017/
Main concern for the next 12 hours is the potential for the
ongoing complex of storms in OK and the TX Panhandle to move into
North Texas. Models are all over the map when it comes to this
system's movement, with some steering it due eastward through
Oklahoma and others tracking it farther south/southeast. Given the
large scale environment, the southeastward solutions make more
sense (not to mention the ongoing southward movement in progress).
Corfidi vectors suggest a southward motion at 20-30 kts which
would also track the complex along the axis of highest instability
and steepest lapse rates. With 3000-4000 J/kg of MUCAPE situated
between the complex and North Texas, there isn't much reason for
this convection to wane before crossing the Red River. There will
be increasing inhibition over North Texas however, which should
cause remaining thunderstorms to decrease in intensity. Right now,
am expecting storms to enter our northern zones around midnight
and reach areas near I-20 by 3-4am with coverage and intensity
decreasing over time. At least some borderline strong/severe wind
gusts will be possible if the complex is able to retain its
current strength.

With this scenario in mind, have increased PoPs overnight and
expanded them southward even into Central TX with low confidence
in the complex's evolution and eventual demise. Am fairly
confident that areas immediately along the Red River will see
thunderstorms once again, and after last night's abundant
rainfall, we'll need to keep an eye on flooding potential in these
areas especially. Confidence in thunderstorm potential decreases
dramatically for areas farther south into the forecast area with
poor model agreement.

-Stalley

&&

.DISCUSSION... /Issued 350 PM CDT Mon Jul 3 2017/
Subtropical ridging often takes hold in late June or early July,
but over the past several days, it has remained anchored well to
our west. The northwest flow across the Southern Plains that has
brought multiple rounds of thunderstorms will keep our weather
unsettled the next few days. As this flow emerges from the
Rockies, it induces lee troughing, which is keeping a steady
southerly breeze through North and Central Texas. The remnants of
the MCS that brought 8.71" of rain to Caddo National Grassland in
Fannin County has now exited East Texas. It ejected one wave that
spawned some showers in our southeastern zones this morning, but
the synoptic wind field has effectively erased any outflow
boundaries.

The main weather-maker so far this afternoon has been an MCV that
originated from nocturnal convection in West Texas. Although it
was rather effective at initiating some showers and thunderstorms
early this afternoon in our northwestern zones, it has found an
increasingly less favorable environment on its trek eastward along
the Red River. While the inhibition capping the considerable
instability in the boundary layer is steadily eroding with daytime
heating, the late arrival of a CU field is evidence that the
morning complex left some subsidence in its wake. Considering the
afternoon dew points near 70F feeding these puffs, their
remarkable flatness is reducing confidence that there will be much
more development this afternoon.

A third complex on this northwest flow conga line formed this
morning on the High Plains of West Texas. It remains elevated as
it approaches our well-capped western zones. A lightning strike
could still accompany these sprinkles of light rain, but the
activity should continue to weaken late this afternoon. A
transition to virga might suggest some gusty winds would be
possible at the surface, but the lingering inversion beneath the
evaporating precipitation should limit this potential.

Even with the factors working against deep convection the
remainder of the day, it is important to emphasize how
extraordinarily unstable (and largely untapped) the boundary layer
is at peak heating. MLCAPE values have soared above 3000J/kg in
some areas, and any cell rooted in this rich Gulf moisture could
quickly intensify. Downburst winds will be the primary hazard, but
those engaged in outdoor activities should keep abreast of the
weather. Move indoors immediately if lightning is seen or thunder
is heard.

Renewed convection on the high terrain of Colorado and New Mexico
will be the next nocturnal MCS. As the ridge in the Desert
Southwest amplifies, and our northwest flow veers in response, the
trajectory of tonight's complex may have a greater southerly
component. Mesoscale guidance agrees that this MCS will approach
tonight, but there is some disagreement about its southern extent.
It still appears that the greatest potential for late night and
early morning storms will be in areas north of the I-20 corridor
with a sharp gradient of decreasing PoPs to the south. The extent
of the activity will greatly affect the potential for renewed
development later in the day. The most bullish solution is the
Texas Tech WRF, which is also one of the most northerly outliers
with the morning activity. The afternoon/evening PoP forecast is
the consensus favoring only isolated development (if any) in
areas north of the I-20 corridor. With the steady southerly breeze
obliterating outflow boundaries, and the post-convective
subsidence reinforcing the cap, the impacts to Independence Day
activities should be limited. Historically, thunderstorms occur on
July 4 at any given location less than 20 percent of the time.
But for much of North Texas, that includes 2016. Where
thunderstorms occur on Tuesday, this will mark the first
consecutive Independence Days with thunder since the late 1990s.

While much of the forecast has focused on the convective
potential, it is important to emphasize the heat and humidity.
Heat index values have reached 100 in many locations this
afternoon, and some areas will see these values climb to near 105
Tuesday afternoon. Many Texans will be spending time outdoors,
enjoying holiday festivities. Be sure to stay hydrated and take
frequent breaks from the heat.

Subsequent northwest flow events may occur Wednesday and Thursday
before the ridging to our west noses into the region. However, this
break from the unsettled weather may be short-lived as extended
guidance wants to return northwest flow as early as Sunday or
Monday next week.

25

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    72  93  76  92  76 /  50  30  30  30  20
Waco                78  97  76  95  76 /  10  10  10  10  10
Paris               71  87  73  89  73 /  60  40  30  30  20
Denton              72  92  75  91  73 /  60  30  30  30  20
McKinney            70  91  75  91  73 /  60  30  30  30  20
Dallas              72  94  77  93  77 /  50  30  30  30  20
Terrell             72  92  75  92  75 /  50  40  30  30  20
Corsicana           78  93  74  93  75 /  30  30  10  20  10
Temple              77  97  74  95  74 /  10  10  10  10  10
Mineral Wells       72  95  74  93  73 /  40  20  30  30  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Jul 3, 3:48 PM CDT, 10 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
348 PM CDT Mon Jul 3 2017

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-041200-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
348 PM CDT Mon Jul 3 2017

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.

Another complex of storms is expected to move into North Texas from
the northwest tonight, affecting areas along and northwest of a
Comanche to DFW to Emory line before daybreak. A few storms could be
strong or severe with a threat for damaging downburst winds and hail
near the size of a quarter. Heavy rainfall may result in isolated
flooding problems, especially if heavy rain falls in Fannin and
Lamar counties where several inches of rain have already fallen.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

On Independence Day, some locations will see the heat index rise to
near or slightly above 105 degrees. Those outdoors need to take
precautions to remain safe in the heat.

There is a chance for thunderstorms north of a Comanche to Hillsboro
to Athens line on Tuesday and Tuesday night. Some of these storms, in
particular during the afternoon and evening hours, could be strong
or severe with a threat for damaging downburst winds, hail near the
size of a quarter, and heavy rainfall that may result in flooding
problems.

Thunderstorm chances will continue Wednesday and Wednesday night
across most of the region, and then east of Interstate 35 on
Thursday. A few storms on Wednesday may be strong or severe producing
damaging winds and heavy rainfall that may result in flooding
problems.

There is a chance for thunderstorms east of Interstate 45 and Highway
75 on Saturday.

.SPOTTER INFORMATION STATEMENT...
Limited spotter activation may be requested overnight along and
northwest of a Comanche to DFW to Emory line.

JLDunn

In the hours before

Special weather statement, Jul 4, 1:00 AM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
100 AM CDT TUE JUL 4 2017

TXZ102-040630-
Wise TX-
100 AM CDT TUE JUL 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR WISE COUNTY UNTIL 130 AM CDT...

At 1259 AM CDT, Doppler radar was tracking a strong thunderstorm just
northwest of Alvord, moving southeast at 40 mph.

Strong outflow winds to 50 mph will be possible across Wise County.

Locations impacted include...
Decatur, Bridgeport, Briar, Pecan Acres, Alvord, New Fairview,
Aurora, Boyd, Chico, Paradise, Cottondale, Boonsville, Rhome, Runaway
Bay, Newark and Lake Bridgeport.

A severe thunderstorm watch remains in effect until 500 AM CDT for
north central Texas.

LAT...LON 3343 9738 3299 9740 3300 9792 3343 9792
TIME...MOT...LOC 0559Z 317DEG 33KT 3315 9756

Dunn
Special weather statement, Jul 4, 1:13 AM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
113 AM CDT TUE JUL 4 2017

TXZ117-118-040715-
Parker TX-Tarrant TX-
113 AM CDT TUE JUL 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR PARKER AND TARRANT COUNTIES UNTIL
215 AM CDT...

At 111 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Graham to Jacksboro to Gainesville.
Movement was southeast at 40 mph.

Wind gusts up to 50 mph will be possible with strong outflow well
ahead of these thunderstorms.  Winds may precede the storms by 20 to
30 minutes.

A severe thunderstorm watch remains in effect until 500 AM CDT for
north central Texas.

LAT...LON 3300 9805 3298 9704 3255 9704 3256 9807
TIME...MOT...LOC 0611Z 306DEG 33KT 3333 9707 3282 9802

Dunn
Special weather statement, Jul 4, 1:45 AM CDT, 36 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
145 AM CDT TUE JUL 4 2017

TXZ103-104-040745-
Collin TX-Denton TX-
145 AM CDT TUE JUL 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR DENTON AND COLLIN COUNTIES UNTIL
245 AM CDT...

At 144 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Justin to Denison. Movement was east at 35
mph.

Strong winds to 50 mph will be associated with outflow well ahead
of the line of storms.

A severe thunderstorm watch remains in effect until 500 AM CDT for
north central Texas.

LAT...LON 3340 9639 3334 9638 3335 9629 3298 9630
      3299 9740 3343 9738
TIME...MOT...LOC 0644Z 285DEG 28KT 3339 9668 3294 9722

Dunn
Special weather statement, Jul 4, 1:48 AM CDT, 33 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
148 AM CDT TUE JUL 4 2017

TXZ119-040800-
Dallas TX-
148 AM CDT TUE JUL 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR DALLAS COUNTY UNTIL 300 AM CDT...

At 147 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mineral Wells to Sherman. Movement was
southeast at 30 mph.

Strong wind gusts to 50 mph will be possible with outflow well ahead
of the main line of storms.  Winds may precede the storms by 20 to
30 minutes.

A severe thunderstorm watch remains in effect until 500 AM CDT for
north central Texas.

LAT...LON 3298 9652 3255 9652 3255 9704 3299 9703
TIME...MOT...LOC 0647Z 306DEG 26KT 3324 9675 3275 9742

Dunn
Special weather statement, Jul 4, 2:01 AM CDT, 20 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
201 AM CDT TUE JUL 4 2017

TXZ130>132-040800-
Hood TX-Erath TX-Somervell TX-
201 AM CDT TUE JUL 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOMERVELL...ERATH AND HOOD
COUNTIES UNTIL 300 AM CDT...

At 200 AM CDT, Doppler radar was tracking an outflow boundary
preceding a line of strong thunderstorms 7 miles east of Morgan
Mill, or 13 miles northeast of Stephenville, moving south at 35 mph.

Wind gusts up to 50 mph will be possible with this outflow boundary.

Locations impacted include...
Stephenville, Granbury, Dublin, Pecan Plantation, Glen Rose, Lipan,
Huckabay, Morgan Mill, Dinosaur Valley State Park, Oak Trail Shores
and Tolar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm. Seek
a safe shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 500 AM CDT for
north central Texas.

LAT...LON 3230 9847 3251 9847 3251 9807 3256 9807
      3255 9762 3220 9761 3220 9764 3193 9819
      3192 9820 3198 9825 3194 9833 3226 9855
TIME...MOT...LOC 0700Z 338DEG 31KT 3236 9805

30
Special weather statement, Jul 4, 2:21 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
221 AM CDT TUE JUL 4 2017

TXZ118-133-040745-
Tarrant TX-Johnson TX-
221 AM CDT TUE JUL 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR JOHNSON AND TARRANT COUNTIES
UNTIL 245 AM CDT...

At 220 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Haltom City to near Oak Trail Shores. Movement
was southeast at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Fort Worth, Arlington, Grand Prairie, Mansfield, Euless, Bedford,
Grapevine, Haltom City, Keller, Hurst, Burleson, Cleburne, Southlake,
Watauga, Colleyville, Benbrook, Saginaw, White Settlement, Crowley
and Forest Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Brief heavy rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Seek a safe shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 500 AM CDT for
north central Texas.

LAT...LON 3298 9704 3255 9704 3255 9709 3226 9709
      3218 9747 3216 9751 3213 9751 3215 9757
      3218 9757 3217 9760 3220 9759 3220 9761
      3255 9762 3256 9755 3299 9754
TIME...MOT...LOC 0720Z 325DEG 26KT 3283 9729 3250 9789

30

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 11:54 PM CDTSpecial Weather StatementFWDMontague51 min
Jul 4, 12:13 AM CDTSpecial Weather StatementFWDJack, Young47 min
Jul 4, 12:16 AM CDTSpecial Weather StatementFWDCooke59 min
Jul 4, 12:24 AM CDTSevere Thunderstorm WarningFWDCooke, Montague, Wise36 min
Jul 4, 12:27 AM CDTSevere Thunderstorm WarningFWDJack, Young48 min
Jul 4, 12:38 AM CDTSpecial Weather StatementFWDPalo Pinto, Stephens37 min
Jul 4, 12:52 AM CDTSpecial Weather StatementFWDDenton53 min
Jul 4, 1:00 AM CDTSpecial Weather StatementFWDWise30 min
Jul 4, 1:13 AM CDTSpecial Weather StatementFWDParker, Tarrant62 min
Jul 4, 1:45 AM CDTSpecial Weather StatementFWDCollin, Denton60 min
Jul 4, 1:48 AM CDTSpecial Weather StatementFWDDallas72 min
Jul 4, 2:01 AM CDTSpecial Weather StatementFWDErath, Hood, Somervell59 min
Jul 4, 2:34 AM CDTSpecial Weather StatementFWDFannin, Lamar41 min
Jul 4, 2:45 AM CDTSpecial Weather StatementFWDBosque, Ellis, Hill, Johnson45 min
Jul 4, 3:04 AM CDTSpecial Weather StatementFWDDelta, Hopkins, Hunt, Kaufman, Rains, Rockwall and 1 more56 min
Jul 4, 3:18 AM CDTSpecial Weather StatementFWDLamar27 min
Jul 4, 3:28 AM CDTSpecial Weather StatementFWDBosque, Ellis, Hill, McLennan, Navarro62 min
Jul 4, 4:02 AM CDTSpecial Weather StatementFWDHenderson, Hopkins, Kaufman, Rains, Van Zandt43 min
Jul 4, 4:37 AM CDTSpecial Weather StatementFWDCoryell, Lampasas, Limestone, McLennan, Navarro68 min
Jul 4, 12:11 PM CDTRiver Flood WarningFWDHunt, Rockwall23 hr

Nearby

Special Weather Statements in Texas, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.